Vitamin abuse causes psychosis
Type of Spiritual Experience
A description of the experience
Am J Med Sci. 1982 May-Jun;283(3):161-4. Vitamin A toxicity and hypercalcemia. - Ragavan VV, Smith JE, Bilezikian JP.
A patient hospitalized with hypercalcemia and a history of chronic vitamin A ingestion was studied in order to investigate the rarely reported association between elevated serum calcium and vitamin A toxicity. The clinical presentation marked by profound weight loss, a psychiatric disturbance, total body alopecia, erosive dermatitis, and liver disease, was compatible with hypervitaminosis A. The diagnosis of vitamin A toxicity was established by elevated total vitamin A levels and the component due to retinyl esters. Other etiologies for hypercalcemia were excluded. In view of these results and the well-known effects of vitamin A on bone metabolism, it is concluded that the most likely etiology of the hypercalcemia in this patient was vitamin A toxicity.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps